Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS Sioux Falls, SD

June 20, 2005Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 4:01 PM CDT for Nobles County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 4:01 PM CDT (21:01 UTC)
Expired
Jun 20, 2005, 4:45 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:19 PM CDTTSTM WND GST 60Adrian, MN
Jun 20, 4:22 PM CDTTSTM WND GST 606 S Adrian, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202101
SVRFSD
MNC105-202145-
/O.NEW.KFSD.SV.W.0154.050620T2101Z-050620T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF LISMORE TO
  ELLSWORTH...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
  SLAYTON TO 9 MILES NORTHEAST OF ROCK RAPIDS...MOVING SOUTHEAST AT
  20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ADRIAN AROUND 410 PM CDT
  WILMONT AROUND 420 PM CDT
  RUSHMORE AROUND 430 PM CDT
  WORTHINGTON AROUND 445 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4384 9603 4351 9605 4351 9548 4384 9548

$$

08
3 follow-up statements
000 
WWUS53 KFSD 202108
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT MON JUN 20 2005

MNC105-202145-
/O.CON.KFSD.SV.W.0154.000000T0000Z-050620T2145Z/
NOBLES MN-
408 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
NOBLES COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF WILMONT
TO ELLSWORTH...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
SLAYTON TO 11 MILES NORTHEAST OF ROCK RAPIDS...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMONT AROUND 415 PM CDT
  RUSHMORE AROUND 425 PM CDT
  WORTHINGTON...KINBRAE AROUND 445 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4384 9603 4351 9605 4351 9548 4384 9548

$$

08
000 
WWUS53 KFSD 202120
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT MON JUN 20 2005

MNC105-202145-
/O.CON.KFSD.SV.W.0154.000000T0000Z-050620T2145Z/
NOBLES MN-
419 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
NOBLES COUNTY...

AT 419 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WILMONT TO 5
MILES SOUTH OF ADRIAN...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF WORTHINGTON TO 15 MILES WEST OF WORTHINGTON...MOVING
EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSHMORE AROUND 425 PM CDT
  KINBRAE AROUND 440 PM CDT
  WORTHINGTON AROUND 445 PM CDT

AT 419 PM CDT...A 60 MPH WIND GUST WAS REPORTED IN ADRIAN. PLEASE 
USE CAUTION WHILE TRAVELING ACROSS INTERSTATE 90 IN MINNESOTA LATE 
THIS AFTERNOON. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4384 9603 4351 9605 4351 9548 4384 9548

$$

08
000 
WWUS53 KFSD 202145
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT MON JUN 20 2005

MNC105-202155-
/O.EXP.KFSD.SV.W.0154.000000T0000Z-050620T2145Z/
NOBLES MN-
445 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NOBLES COUNTY EXPIRES AT 445
PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS MOVED SOUTH OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4384 9603 4351 9605 4351 9548 4384 9548

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 2:36 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             5 NW RAMONA             44.17N 97.29W
06/20/2005  0.75 INCH        LAKE               SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 20, 2:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             1 W RAMONA              44.12N 97.24W
06/20/2005  0.88 INCH        LAKE               SD   EMERGENCY MNGR

&&

CJANSEN
Local storm report, Jun 20, 3:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SLAYTON                 43.99N 95.75W
06/20/2005  0.75 INCH        MURRAY             MN   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Jun 20, 3:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             IHLEN                   43.91N 96.37W
06/20/2005  0.75 INCH        PIPESTONE          MN   LAW ENFORCEMENT

            ROTATION OVER JASPER AT 327 PM.

0325 PM     TORNADO          2 W JASPER              43.85N 96.44W
06/20/2005                   PIPESTONE          MN   PUBLIC

            UNCONFIRMED PUBLIC REPORT OF TORNADO.

0335 PM     HAIL             JASPER                  43.85N 96.40W
06/20/2005  0.75 INCH        PIPESTONE          MN   AMATEUR RADIO

0342 PM     HAIL             JASPER                  43.85N 96.40W
06/20/2005  0.75 INCH        PIPESTONE          MN   TRAINED SPOTTER

0335 PM     TSTM WND GST     SHERMAN                 43.76N 96.48W
06/20/2005  70 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE IN SHERMAN.

0350 PM     TSTM WND GST     3 W GARRETSON           43.72N 96.56W
06/20/2005  75 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE...POWER LINES DOWN.

0350 PM     TSTM WND GST     3 W GARRETSON           43.72N 96.56W
06/20/2005  75 MPH           MINNEHAHA          SD   EMERGENCY MNGR

            WIND DAMAGE...POWER LINES DOWN.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:28 PM CDTSevere Thunderstorm WarningFSDMurray47 min
Jun 20, 3:09 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock51 min
Jun 20, 3:17 PM CDTTornado WarningFSDPipestone, Rock32 min
Jun 20, 3:45 PM CDTSevere Thunderstorm WarningFSDRock31 min
Jun 20, 3:46 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock28 min
Jun 20, 3:57 PM CDTSevere Thunderstorm WarningFSDJackson33 min
Jun 20, 4:39 PM CDTSevere Thunderstorm WarningFSDJackson52 min
Jun 20, 4:41 PM CDTFlash Flood WarningFSDJackson3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.